High Wind, Owens Valley
- When
- April 7, 3:40 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
This gust occurred 3 miles WSW of Independence.
A prolonged episode of gusty southwest winds produced isolated high wind reports in southeast California, southern Nevada, and northwest Arizona.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A prolonged episode of gusty southwest winds produced isolated high wind reports in southeast California, southern Nevada, and northwest Arizona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 7, 3:00 PM PST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT TUE APR 7 2009
.SYNOPSIS...STRONG SOUTHWEST WINDS WILL CONTINUE TONIGHT AND
WEDNESDAY AS A STORM APPROACHES THE CENTRAL CALIFORNIA COAST.
ISOLATED TO SCATTERED RAIN SHOWERS WITH SNOW IN THE MOUNTAINS WILL
SPREAD EAST ACROSS THE GREAT BASIN TONIGHT...WITH COOLER
TEMPERATURES EXPECTED ON WEDNESDAY. AFTER A BRIEF BREAK
THURSDAY...ANOTHER STORM WILL MOVE INTO THE AREA FRIDAY AND SATURDAY.
&&
.SHORT TERM...SATELLITE IMAGERY SHOWS THE UPPER LOW CURRENTLY JUST
OFF THE CENTRAL CALIFORNIA COAST...WHICH WILL CONTINUE TO PROGRESS
EASTWARD AS RIDGING OVER THE GREAT BASIN CONTINUES TO WEAKEN AND
SHIFT EAST. THE MAIN CONCERN FOR OUR REGION WITH THIS SYSTEM
CONTINUES TO BE STRONG WINDS. MODELS CONTINUE TO SHOW THE STRONGEST
WINDS OVER THE WESTERN HALF OF THE AREA...ESPECIALLY ACROSS SAN
BERNARDINO COUNTY THROUGH WEDNESDAY. AN ADDITIONAL WIND ADVISORY WAS
ISSUED FOR TOMORROW...WITH GUSTS EXCEEDING 45 MPH EXPECTED. IN
ADDITION TO THE ADVISORY FOR EASTERN SAN BERNARDINO COUNTY...HAVE
ISSUED A WIND ADVISORY FOR THE MOUNTAINS OF INYO COUNTY AND SPRING
AND SHEEP MOUNTAIN RANGES IN CLARK COUNTY FOR TONIGHT...AS STRONG
MID LEVEL WINDS ASSOCIATED WITH THE LOW PRESSURE SYSTEM BEGIN TO
IMPACT HIGHER ELEVATIONS. THESE WINDS WILL DECREASE BY MORNING...AS
THE LOW MOVES OVERHEAD AND THE BAND OF HIGHER WIND SPEEDS MOVE EAST.
WITH THE SYSTEM CENTERED OVER SOUTHERN NEVADA WEDNESDAY MORNING...
HEIGHTS/TEMPERATURES ALOFT ARE SET TO DECREASE SIGNIFICANTLY FROM
CURRENT VALUES. THIS WILL RESULT IN A 12-15 DEGREE TEMPERATURE
DECREASE FROM TODAYS MAXIMUMS...EVEN THOUGH WE SHOULD BE STARTING
FROM WARMER MINIMUM TEMPERATURES THANKS TO BREEZY CONDITIONS
OVERNIGHT. PRECIPITATION WILL MAINLY BE CONFINED TO NORTHERN
ZONES...WHERE THE BEST DYNAMICS EXIST UNDER THE LEFT FRONT QUADRANT
OF THE JET MAX. SHOWERS/WINDS WILL COME TO AN END WEDNESDAY NIGHT AS
TROUGH CONTINUES EAST AND SHORTWAVE RIDGE TRAVERSES THE GREAT BASIN
THURSDAY.
.LONG TERM...THE NEXT SYSTEM TO IMPACT THE AREA IS EXPECTED TO DROP
SOUTHWARD FROM THE GULF OF ALASKA AND BE LOCATED OFF THE CENTRAL
COAST OF CALIFORNIA BY FRIDAY MORNING. THE OPERATIONAL MODELS AS
WELL AS THE GFS ENSEMBLES HAVE BECOME MORE TIGHTLY CLUSTERED IN
THEIR SOLUTION WHICH FAVORS A TRACK OF THE LOW ALONG OR JUST OFF THE
COAST OF CALIFORNIA. THIS TRAJECTORY SHOULD ALLOW THIS SYSTEM TO
HAVE JUST ENOUGH MOISTURE WITH IT TO BRING A GOOD CHANCE OF SHOWERS
TO THE HIGHER ELEVATIONS. IN THE VALLEYS AND LOWER DESERT
ELEVATIONS...THE BEST CHANCE FOR SHOWERS WILL BE ACROSS THE NORTHERN
HALF OF THE AREA. MODEL TIME HEIGHTS FOR LAS VEGAS FROM THE
OPERATIONAL GFS SHOW A SMALL WINDOW WITH RELATIVE HUMIDITY VALUES AT
OR ABOVE 80 PERCENT AROUND 12Z SATURDAY WHILE THE ECMWF SHOWS THE
BEST MOISTURE AT LAS VEGAS REMAINING ABOVE 700 MB WITH THIS SYSTEM.
NEVERTHELESS THIS LOOKS TO BE PERHAPS OUR BEST CHANCE FOR MEASURABLE
RAIN IN NEARLY TWO MONTHS. OUR LAST MEASURABLE RAIN AT MCCARRAN WAS
BACK ON FEBRUARY 16TH OF THIS YEAR WHEN A TENTH OF AN INCH FELL.
PRECIP CHANCES WILL INCREASE IN THE WESTERN PART OF THE AREA FRIDAY
MORNING AND THEN SHIFT EAST BY FRIDAY EVENING. THIS SHOULD NOT BE A
LONG DURATION PRECIP EVENT...BUT WE WILL NEED TO KEEP AN EYE OUT FOR
POSSIBLE ADVISORY LEVEL SNOW ACCUMULATIONS IN SOME OF THE HIGHER
ELEVATIONS. SNOW LEVELS WILL INITIALLY BE AROUND 7K FEET BUT LOWER
TO 5K FEET WITH THE PASSAGE OF THE TROUGH. AS THIS SYSTEM PULLS OFF
TO THE EAST ON SATURDAY...DRIER AIR PUNCHING IN FROM THE NORTHWEST
WILL ALLOW PRECIP TO END FROM WEST TO EAST. DESPITE A 110 KT+
JETSTREAM PUNCHING IN BEHIND THIS SYSTEM...GRADIENTS DO NOT TIGHTEN
SUBSTANTIALLY...SO FOR NOW THIS LOOKS LIKE A BREEZY TO LOCALLY WINDY
POST-SYSTEM WIND EVENT FOR SATURDAY AFTERNOON. THE MAIN ISSUE
CONTINUES TO BE HOW LONG NORTHERLY WINDS MAY LINGER AS THE ECMWF
KEEPS THEM AROUND INTO SUNDAY. GIVEN THE TREND THIS SPRING FOR US TO
STAY COOL...TRENDED TOWARDS THIS SCENARIO.
A SHORTWAVE RIDGE WILL BUILD IN FROM THE WEST LATE SUNDAY INTO
MONDAY ALLOWING FOR LIGHTER WINDS AND WARMING. TEMPS WILL WARM BACK
TO OR ABOVE NORMAL AND REMAIN THERE UNTIL THE NEXT SYSTEM DROPS
SOUTHEAST ON TUESDAY. THIS NEXT SYSTEM LOOKS TO DROP DIRECTLY INTO
SOUTHERN NEVADA BY WEDNESDAY AND BRING WITH IT A CHANCE OF SHOWERS
ALONG WITH ANOTHER ROUND OF COOLER WEATHER.
&&
.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS OF 12-18 KTS
THIS EVENING WITH GUSTS OF 25-30 KTS AND REMAIN SO THROUGH TOMORROW
EVENING. WINDS SHOULD REMAIN GUSTY AND FROM THE SOUTHWEST THROUGH
BETWEEN 06Z AND 09Z THURSDAY WHEN A COLD FRONT WILL PASS THROUGH THE
AREA AND SHIFT WINDS TO THE NORTHWEST. STRONG MID AND UPPER LEVEL
WINDS WILL CREATE THE POTENTIAL FOR TURBULENCE ALOFT THROUGH
TOMORROW EVENING. A MAINLY CLEAR SKY IS EXPECTED THROUGH TOMORROW
AFTERNOON WITH POSSIBLY A FEW CLOUDS BETWEEN 8K-10K FEET TOMORROW
EVENING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED TONIGHT
INTO TOMORROW IN THE MOJAVE DESERT AND SOUTHERN GREAT BASIN WITH
GUSTS MAINLY BETWEEN 20 AND 30 KTS BUT EXCEEDING 40 KTS OVER THE
HIGHER ELEVATIONS AS WELL AS IN PARTS OF THE SAN BERNARDINO COUNTY
DESERT. WAVE ACTION IS POSSIBLE TO THE LEE OF MOUNTAIN RANGES. IN
THE OWENS VALLEY...GUSTY SOUTH WINDS WILL SUBSIDE THIS EVENING THEN
TRANSITION TO A NORTH WIND AT 5-10 KTS BETWEEN 06Z AND 10Z WEDNESDAY
THAT WILL INCREASE AND GUST TO BETWEEN 15 AND 25 KNOTS AFTER 19Z
WEDNESDAY. CEILINGS AS LOW AS 5K-7K FEET POSSIBLE TONIGHT IN THE
SOUTHERN GREAT BASIN AND OWENS VALLEY ALONG WITH A CHANCE OF SHOWERS
MAINLY IN THE HIGHER ELEVATIONS. IN THE MOJAVE DESERT MOST AREAS
WILL STAY DRY WITH MAYBE A FEW CLOUDS AS LOW AS 5K-7K FEET.
&&
.FIRE WEATHER...VERY FINE FUELS THAT COULD CARRY A FIRE HAVE CURED
IN THE LOWER ELEVATIONS OF SOUTHERN MOHAVE COUNTY...WHERE SUSTAINED
SOUTH WINDS OF 20 TO 25 MPH WITH GUSTS OF 35 TO 40 MPH WILL CONTINUE
INTO THE EARLY EVENING. THE WIND WILL COMBINE WITH RELATIVE HUMIDITY
VALUES AROUND 10 PERCENT AT ELEVATIONS BELOW 4000 FEET. ON
WEDNESDAY...WINDS WILL AGAIN WILL LIKELY MEET
CRITERIA...HOWEVER...HIGHER RELATIVE HUMIDITY VALUES AND LOWER
TEMPERATURES ARE EXPECTED.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 9 PM THIS EVENING TO 7 AM PDT WEDNESDAY FOR
NVZ018-019.
WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ014-017.
AZ...RED FLAG WARNING UNTIL 9 PM MST THIS EVENING FOR AZZ101-102.
CA...WIND ADVISORY UNTIL 7 AM PDT WEDNESDAY FOR CAZ519-521.
WIND ADVISORY FROM 10 AM TO 8 PM PDT WEDNESDAY FOR CAZ523>526.
WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ520-522-523.
&&
KENNEDY/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 504 AM PDT TUE APR 7 2009 CAZ520-522-523-NVZ014-017-080800- OWENS VALLEY-DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY- 504 AM PDT TUE APR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 8 PM FOR THE OWENS VALLEY...DEATH VALLEY NATIONAL PARK...NORTHWEST SAN BERNARDINO COUNTY...ESMERALDA AND CENTRAL NYE COUNTY. SOUTH WINDS WILL INCREASE WITHIN THE ADVISORY AREA BY LATE MORNING AND CONTINUE THROUGH EARLY THIS EVENING. SOUTH WINDS 20 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH WILL OCCUR. THE VISIBILITY MAY SUDDENLY BE REDUCED IN AREAS OF BLOWING DUST OR SAND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IT WILL REMAIN WINDY ACROSS NORTHWEST SAN BERNARDINO COUNTY WEDNESDAY WITH ANOTHER WIND ADVISORY LIKELY. ANOTHER STORM SYSTEM WILL CROSS THE AREA FRIDAY AND SATURDAY BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001-CAZ519-521-524>527-NVZ015-016-018>022-080800- NORTHWEST PLATEAU-EASTERN SIERRA SLOPES- WHITE MOUNTAINS OF INYO COUNTY-EASTERN MOJAVE DESERT- MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- LAKE MEAD NATIONAL RECREATION AREA-SOUTHERN CLARK COUNTY- 504 AM PDT TUE APR 7 2009 /504 AM MST TUE APR 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT IT WILL BECOME BREEZY ACROSS EASTERN SAN BERNARDINO COUNTY AND SOUTHEAST NEVADA THIS AFTERNOON. WIND GUSTS OF 35 TO 40 MPH WILL OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER STORM SYSTEM WILL CROSS THE AREA FRIDAY AND SATURDAY BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ002-003-036-080800- LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA- 504 AM MST TUE APR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR ELEVATIONS BELOW 4000 FEET IN SOUTHERN MOHAVE COUNTY FROM NOON UNTIL 9 PM THIS EVENING. SOUTH WINDS...WARM TEMPERATURES AND HUMIDITY VALUES OF 5 TO 10 PERCENT WILL CREATE EXTREME FIRE GROWTH POTENTIAL TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IT WILL REMAIN WINDY ACROSS SOUTHERN MOHAVE COUNTY WEDNESDAY BUT COOLER TEMPERATURES WILL CONVERT INTO HIGHER HUMIDITY VALUES. ANOTHER STORM SYSTEM WILL CROSS THE AREA FRIDAY AND SATURDAY BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PIERCE
1 high wind. Local standard time, as filed.
This gust occurred 3 miles WSW of Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156513.